Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 209, NWS Birmingham, AL

May 28, 2001DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2001, 6:00 PM CDT for DeKalb County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 6:00 PM CDT (23:00 UTC)
Expired
May 28, 2001, 6:45 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282300
SVRBHM
ALC049-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN ALABAMA

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GERALDINE...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RAINSVILLE
AND FORT PAYNE.

LAT...LON 3441 8614 3426 8603 3449 8554 3466 8569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CDT MON MAY 28 2001

500 MB SHORT WAVE FCST TO MOVE INTO AND ACROSS THE AREA OVERNIGHT.
SEVERAL IMPULSES WILL PASS ACROSS THE AREA(1 SOUTH/1 NORTH)...THEN
SHIFT EAST OF THE AREA ON TUE.  WEAK BNDRY JUST NORTH OF THE AREA
WILL MOVE SOUTHWARD TO NEAR OR JUST S OF BHM BY LATE TUE AFT.  MODELS
DEPICT DRIER AIR SPREADING INTO THE NRN HALF OF THE AREA...BUT
WORRISOME 700 MB FLOW WILL BRING ANY ACTIVITY THAT DVLPS TO OUR WEST
INTO PORTIONS OF W AL TUE AFTN.   THIS COUPLED WITH NMRS BNDRYS
ALREADY IN PLACE WILL STILL WARRANT SOME SMALL POPS ACROSS THE N AND
CHC POPS SOUTH FOR TUE.  NEXT SYS WILL APPROACH THE AREA ON WED AND
WILL ALSO CARRY SMALL POPS(ISOLD WORDING).  TEMPS WILL BE CLOSE TO
SEASONAL NORMS.

HSV 61/82/58/82 61-1
BHM 64/84/60/84 52-1
MGM 64/85/62/86 5312

.BHM...NONE.

In the hours before

Special weather statement, May 28, 1:30 PM CDT, 4 hours 30 minutes before
ALZ001>038-040>050-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON MAY 28 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL DISTURBANCE...MOIST AND UNSTABLE AIR...AND SUNSHINE...
SHOULD COMBINE TO PRODUCE MORE ACTIVE WEATHER ACROSS THE AREA
THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE SOUTHERN TWO THIRDS OF
ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE
INTO THE OVERNIGHT HOURS.

WITH THE COMBINATION OF HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL
WINDS...STORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG WINDS AND HAIL.  ON TOP OF THAT...THERE MAY ALSO BE A
THREAT OF SUPERCELLS AND ISOLATED TORNADOES...ESPECIALLY ACROSS
WESTERN ALABAMA LATE THIS AFTERNOON AND EVENING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCYr MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 28, 3:09 PM CDT, 2 hours 51 minutes before
ALZ001>038-040>050-282200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT MON MAY 28 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL DISTURBANCE...AND MOIST...UNSTABLE AIR...ARE COMBINING
TO PRODUCE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED
ALL OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME
HOURS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE EVENING OR NIGHTTIME HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:09 PM CDTSevere Thunderstorm WarningBMXCalhoun21 min
May 27, 9:29 PM CDTSevere Thunderstorm WarningBMXCullman16 min
May 27, 9:46 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman19 min
May 27, 9:49 PM CDTSevere Thunderstorm WarningBMXBibb11 min
May 27, 10:20 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 27, 10:25 PM CDTSevere Thunderstorm WarningBMXLauderdale35 min
May 27, 10:39 PM CDTSevere Thunderstorm WarningBMXBibb36 min
May 27, 10:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
May 27, 10:45 PM CDTSevere Thunderstorm WarningBMXDeKalb30 min
May 27, 11:02 PM CDTSevere Thunderstorm WarningBMXCherokee28 min
May 27, 11:11 PM CDTSevere Thunderstorm WarningBMXShelby19 min
May 27, 11:25 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega35 min
May 28, 12:22 AM CDTSevere Thunderstorm WarningBMXEtowah23 min
May 28, 12:26 AM CDTSevere Thunderstorm WarningBMXMadison34 min
May 28, 12:37 AM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 28, 12:42 AM CDTSevere Thunderstorm WarningBMXJackson33 min
May 28, 3:46 AM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
May 28, 3:27 PM CDTSevere Thunderstorm WarningBMXMontgomery33 min
May 28, 3:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery48 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min
May 28, 5:14 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan31 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningBMXMarshall33 min
May 28, 6:02 PM CDTSevere Thunderstorm WarningBMXMarshall28 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningBMXSumter30 min
May 28, 6:16 PM CDTTornado WarningBMXCherokee, DeKalb29 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningBMXGreene41 min
May 28, 6:37 PM CDTSevere Thunderstorm WarningBMXRandolph38 min
May 28, 6:44 PM CDTTornado WarningBMXDeKalb31 min
May 28, 6:54 PM CDTSevere Thunderstorm WarningBMXHale51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.